Alert archive / Washington / Flash Flood Warnings in 2014
Flash Flood Warning 19, NWS Spokane, WA
NWS Spokane, WA issued this flash flood warning at Aug 14, 2014, 10:43 AM PDT for Chelan County, Washington. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2014, 10:43 AM PDT (17:43 UTC)
- Expired
- Aug 14, 2014, 2:45 PM PDT
- In force
- 4 hr
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Flood severity
- None
County Chelan County, WA
The radar
The Spokane radar (KOTX), 183 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 5.7 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
673
WGUS56 KOTX 141743
FFWOTX
WAC007-142145-
/O.NEW.KOTX.FF.W.0019.140814T1743Z-140814T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
1043 AM PDT THU AUG 14 2014
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL CHELAN COUNTY IN NORTH CENTRAL WASHINGTON...
* UNTIL 245 PM PDT
* AT 1040 AM PDT...EMERGENCY MANAGEMENT REPORTED FLOODING ON ON
ROUTE 150 BETWEEN CHELAN AND MANSON. SOME HOUSES IN ADDITION TO
THE ROADWAY HAVE EXPERIENCED FLOODING.
MORE THUNDERSTORM PRODUCING HEAVY RAIN WILL PASS OVER THIS
ALREADY IMPACTED THROUGH THE DAY TODAY AREA CAUSING FURTHER FLASH
FLOODING AND DEBRIS FLOWS.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CHELAN...STAYMAN...MANSON AND CHELAN FALLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 4793 12018 4791 11994 4786 11992 4778 11999
4776 12008 4779 12018
$$
RP2 follow-up statements
092
WGUS76 KOTX 141928
FFSOTX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1228 PM PDT THU AUG 14 2014
WAC007-142145-
/O.CON.KOTX.FF.W.0019.000000T0000Z-140814T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHELAN WA-
1228 PM PDT THU AUG 14 2014
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM PDT FOR
EAST CENTRAL CHELAN COUNTY...
AT 1227 PM PDT...DOPPLER RADAR INDICATED MORE SHOWERS AND
THUNDERSTORMS PRODUCING MODERATE TO HEAVY RAIN APPROACHING ROUTE
150 BETWEEN CHELAN AND MANSON WHERE DEBRIS FLOW ON THE ROADWAY AND
SOME FLOODING OF NEARBY HOMES HAS BEEN REPORTED BY EMERGENCY
MANAGEMENT EARLIER IN THE DAY.
EXCESSIVE RAINFALL OVER THESE LOCATIONS THAT HAVE ALREADY
EXPERIENCED DEBRIS FLOWS AND FLOODING WILL FURTHER COMPLICATE THE
SITUATION. DEBRIS FLOW CAN CONSIST OF ROCK...MUD...VEGETATION AND
OTHER LOOSE MATERIALS.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CHELAN...STAYMAN...MANSON AND CHELAN FALLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 4793 12018 4791 11994 4786 11992 4778 11999
4776 12008 4779 12018
$$
RP968
WGUS76 KOTX 142142
FFSOTX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
242 PM PDT THU AUG 14 2014
WAC007-142145-
/O.EXP.KOTX.FF.W.0019.000000T0000Z-140814T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHELAN WA-
242 PM PDT THU AUG 14 2014
...THE FLASH FLOOD WARNING FOR EAST CENTRAL CHELAN COUNTY WILL EXPIRE
AT 245 PM PDT...
THE BULK OF THE HEAVY RAIN HAS FROM SHOWERS AND THUNDERSTORMS MOVING
THROUGH THE AREA HAS ENDED. THIS FLASH FLOOD WARNING WILL BE ALLOWED
TO EXPIRE BUT IT NEEDS TO BE NOTED THAT THIS AREA REMAINS UNDER BOTH
A FLOOD WARNING UNTIL 7 PM THURSDAY AND A FLASH FLOOD WATCH THROUGH
FRIDAY EVENING.
LAT...LON 4793 12018 4791 11994 4786 11992 4778 11999
4776 12008 4779 12018
$$
RPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 4:26 AM PDT, 6 hours 17 minutes earlier.
Area forecast discussion, Aug 14, 4:26 AM PDT, 6 hours 17 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
426 AM PDT THU AUG 14 2014
.SYNOPSIS...
A slow moving low pressure system will result in continued showers
and thunderstorms through Friday. Some storms could be strong
producing very heavy rain...hail...and gusty winds. Seasonal
temperatures and drier conditions is a good bet for next weekend
into early next week.
&&
.DISCUSSION...
Today through Friday...A closed low over North Central Oregon will
remain nearly stationary today and then slowly track into
Northeast Washington on Friday. This will result in a continuation
of showers and thunderstorms over the Inland Northwest. Overall
today with the low over North Central Oregon there will be higher
shear over the Idaho Panhandle and adjacent portion of Eastern
Washington. This could lead to stronger cells with uncapped CAPE
values of 500-1000 J/KG. Hail will be the main threat from the
stronger cells. On Friday with the cold core of the low over the
area...and very moist low levels...shower activity is expected to
be widespread with isolated thunderstorms in the valleys and
scattered thunderstorms in the mountains. Slow moving
thunderstorms in the Cascades will result in a continued threat
for flash flooding especially over burn scar areas. JW
Friday night through Saturday: The Low will continue to impact
the region as it slowly moves across the Inland Northwest. The
moisture and instability associated with the Low will interact
with the afternoon high temperatures and bring the chance of
isolated thunderstorms and rain showers to the Inland Northwest
for Friday. Localized high winds and heavy downpours possible with
stronger cells in this pattern. Locations outside of these cells
could see a a few hundredths of an inch of rain over the period.
The Low is expected to exit the region by late Saturday afternoon
and decrease the threat of showers and thunder to the northern and
eastern mountains. Temperatures will range from the upper 70s and
low 80s on Friday to mid 80s to low 90s on Friday.
Sunday through Thursday: As Low continues to skirt through
Northern Montana, models are showing potential for isolated
showers in the northern mountains with a slight chance of a
thunderstorm. A quieter weather will begin to build into a region
as a slight Northwest oriented zonal flow pattern will build into
the region. This is expected to lead to a fairly precip free
pattern except for an occasional shower forming along the Canadian
Border. Wednesday would be be the best chance for widespread
precip and thunderstorms as a trough clips the northern regions
of Washington and Idaho. Temperatures are expected to be on the
warmer side of the season normals and drop to near the normals on
Wednesday and Thursday. /JDC
&&
.AVIATION...
12Z TAFS: Showers and thunderstorms will continue over the region
through tonight. CIGS should remain generally VFR...although brief
MVFR can not be ruled out under the cores of stronger storms.
Storms will produce heavy rain and the potential for small hail.
JW
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 80 61 78 62 84 62 / 70 50 70 30 20 10
Coeur d'Alene 80 58 77 59 81 59 / 70 60 70 30 20 10
Pullman 77 55 78 56 82 55 / 70 60 70 20 10 10
Lewiston 83 63 84 65 90 66 / 60 60 60 20 10 10
Colville 82 55 82 56 86 56 / 70 60 70 60 30 20
Sandpoint 79 55 74 53 77 52 / 70 70 70 60 30 20
Kellogg 76 57 72 58 76 58 / 70 70 70 50 40 10
Moses Lake 81 61 83 62 90 63 / 70 40 30 20 10 10
Wenatchee 79 66 83 67 89 69 / 70 50 50 40 10 10
Omak 81 59 84 65 89 64 / 70 50 60 50 20 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch through Friday evening for East Slopes
Northern Cascades-Okanogan Valley-Wenatchee Area.
&&Hazardous weather outlook, Aug 14, 5:24 AM PDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 524 AM PDT THU AUG 14 2014 IDZ001>004-026-027-WAZ031>038-041>044-151230- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 524 AM PDT THU AUG 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY. STORMS WILL BE VERY WET AND BURN SCAR AREAS IN THE CASCADES WILL REMAIN SUSCEPTIBLE TO DEBRIS FLOWS AND FLASH FLOODING. SOME STORMS WILL ALSO BE CAPABLE OF PRODUCING SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE FRIDAY. STORMS WILL BE VERY WET AND BURN SCAR AREAS IN THE CASCADES WILL REMAIN SUSCEPTIBLE TO DEBRIS FLOWS AND FLASH FLOODING. SOME STORMS WILL ALSO BE CAPABLE OF PRODUCING SMALL HAIL.
In the hours before
Local storm report, Aug 14, 9:17 AM PDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
917 AM PDT THU AUG 14 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM DEBRIS FLOW 15 NW LUCERNE 48.38N 120.79W
08/13/2014 CHELAN WA PUBLIC
DEBRIS FLOW AT THIMBLEBERRY CREEK (MILE 7.5
STEHEKIN VALLEY RD, 48.371297, -120.760567)
AND AT STEHEKIN VALLEY RANCH (MILE 9.2,
48.375859, -120.789234). 3 LARGE CULVERTS
AND CREEK CHANNELS ARE FILLED WITH DEBRIS.
STEHEKIN VALLEY ROAD WASHED OUT AND
IMPASSABLE. SEVERAL SMALLER SLIDES BETWEEN
THESE POINTS.
&&
NWS SPOKANE WA
IRIS SYSTEMLocal storm report, Aug 14, 9:26 AM PDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
926 AM PDT THU AUG 14 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM DEBRIS FLOW 15 NE TELMA 47.98N 120.56W
08/13/2014 CHELAN WA PUBLIC
POPE CREEK (47.977548, -120.563033) 2FT OF
MUD OVER ENTIAT RIVER RD ON EAST END OF
DUNCAN FIRE AND DEPOSITED MUD AROUND HOMES
AT BOTTOM.
&&
NWS SPOKANE WA
IRIS SYSTEMLocal storm report, Aug 14, 9:35 AM PDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
935 AM PDT THU AUG 14 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM DEBRIS FLOW 4 S CARLTON 48.19N 120.09W
08/12/2014 OKANOGAN WA OTHER FEDERAL
ROUTE 153 IS CLOSED @ COW CREEK DUE TO A
MUDSLIDE APPROXIMATELY 1 FOOT DEEP COVERING 80 FEET
OF ROADWAY. SLIDE CROSSED THE ROAD AND RAN RIGHT
INTO THE RIVER.
&&
NWS SPOKANE WALocal storm report, Aug 14, 9:48 AM PDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
948 AM PDT THU AUG 14 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM FLASH FLOOD 1 N METHOW 48.14N 120.00W
08/13/2014 OKANOGAN WA OTHER FEDERAL
FRENCH CREEK AT BURMA ROAD (48.137331,
-120.002058) FLOODED SENDING WATER AND SOME
DEBRIS ONTO PRIVATE PROPERTY AND UP TO AT
LEAST 4 HOMES.
&&
NWS SPOKANE WA
IRIS SYSTEMLocal storm report, Aug 14, 9:55 AM PDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
955 AM PDT THU AUG 14 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM DEBRIS FLOW 9 E TWISP 48.37N 119.92W
08/13/2014 OKANOGAN WA PUBLIC
SOME MUD/ROCKS WASHED ON TO ROUTE 20 NEAR
LOUP LOUP PASS FROM FRAZER CREEK.
MOTORCYCLIST HAD AN ACCIDENT WHEN TRYING TO
DRIVE THROUGH MUD/WATER OVER ROADWAY.
&&
NWS SPOKANE WA
IRIS SYSTEMLocal storm report, Aug 14, 10:09 AM PDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1009 AM PDT THU AUG 14 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM DEBRIS FLOW 3 SSW METHOW 48.08N 120.02W
08/14/2014 OKANOGAN WA OTHER FEDERAL
DEBRIS FLOWING FROM SMALL DRAINAGES ONTO
ROUTE 153 BETWEEN BLACK CANYON ROAD AND
SQUAW CREEK ROAD. SQUAW CREEK ROAD WASHED
OUT ~5 MILES WEST OF 153. AREA PART OF
CARLTON COMPLEX BURN SCAR.
&&
NWS SPOKANE WA
IRIS SYSTEMThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 6:10 PM PDT | Severe Thunderstorm Warning | OTX | Asotin, Garfield | 50 min |
| Aug 13, 8:56 PM PDT | Areal Flood Advisory | OTX | Asotin | 109 min |
| Aug 14, 12:55 AM PDT | Flash Flood Warning | OTX | Chelan | 3 hr |
| Aug 14, 1:57 AM PDT | Flash Flood Warning | OTX | Chelan, Douglas | 3 hr |
| Aug 14, 2:18 AM PDT | Areal Flood Advisory | OTX | Chelan | 3 hr |
| Aug 14, 3:08 AM PDT | Flash Flood Warning | OTX | Chelan | 3 hr |
| Aug 14, 3:26 AM PDT | Flash Flood Warning | OTX | Chelan, Douglas | 3 hr |
| Aug 14, 3:41 AM PDT | Areal Flood Advisory | OTX | Douglas | 3 hr |
| Aug 14, 6:46 AM PDT | Flash Flood Warning | OTX | Chelan | 3 hr |
| Aug 14, 6:53 AM PDT | Areal Flood Advisory | OTX | Chelan, Douglas | 3 hr |
| Aug 14, 9:16 AM PDT | Areal Flood Advisory | OTX | Chelan, Douglas, Okanogan | 3 hr |
| Aug 14, 9:50 AM PDT | Areal Flood Advisory | OTX | Chelan, Okanogan | 4 hr |
| Aug 14, 12:06 PM PDT | Areal Flood Advisory | OTX | Okanogan | 6 hr |
| Aug 14, 12:54 PM PDT | Areal Flood Warning | OTX | Chelan, Douglas, Okanogan | 6 hr |
| Aug 14, 1:27 PM PDT | Areal Flood Advisory | OTX | Ferry, Pend Oreille, Stevens | 3 hr |
Nearby
Flash Flood Warnings in Washington, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.